TITLE

Increased Rates of Early Adverse Reaction to Azathioprine in Patients with Crohn's Disease Compared to Autoimmune Hepatitis: A Tertiary Referral Center Experience

AUTHOR(S)
Bajaj, Jasmohan S.; Saeian, Kia; Varma, Rajiv R.; Franco, Jose; Knox, Joshua F.; Podoll, Judy; Emmons, Jeanne; Levy, Michael; Binion, David G.
PUB. DATE
May 2005
SOURCE
American Journal of Gastroenterology;May2005, Vol. 100 Issue 5, p1121
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
OBJECTIVES: Idiosyncratic drug hypersenstitivity may occur at increased rates in specific patient populations. Azathioprine has a significant early adverse reaction (EAR) profile, which includes an acute syndrome of constitutional symptoms, fever, rash, and acute pancreatitis and often requires discontinuation of drug. EAR precludes azathioprine use in patients with Crohn's disease (CD) and autoimmune hepatitis (AIH). Our aims were to investigate differential rates of EAR to azathioprine in CD compared to AIH in a tertiary referral center population.METHODS: Retrospective chart review of consecutive CD and AIH patients who were initiated on azathioprine in our inflammatory bowel disease (IBD) and hepatology centers was performed. EAR (fevers and constitutional symptoms, severe arthralgias, nausea, and vomiting) were defined as those occurring within 1 month of initiation. EAR rates between AIH and CD patients were compared using the Fisher's exact test.RESULTS: One hundred and forty-three CD (88F/55M; age 39.2± 13 yr) and 40 AIH (35F/5M; age 53.1± 14 yr) patients were studied. All patients were initiated with equivalent azathioprine dosage (50 mg qd). All AIH patients were on prednisone (mean daily dose 7.5 mg) compared to 51% of CD patients (median daily dose 20 mg). EAR rates were significantly higher in CD patients (42/143; 29%) compared to AIH (2/40; 5%) (Fisher's exact test;p= 0.008). EAR excluding nausea and vomiting were still significantly higher in CD patients (27/143; 19%) compared to AIH (1/40; 2.5%) (Fisher's exact test;p= 0.01). All patients with EAR required drug discontinuation and 7% of CD patients required hospitalization for management of these complications.CONCLUSIONS: CD patients represent a unique subgroup at increased risk of EAR to azathioprine. Mechanisms behind these reactions need to be further defined.(Am J Gastroenterol 2005;100:1121–1125)
ACCESSION #
16783575

 

Related Articles

  • Infliximab Leading to Autoimmune Hepatitis: An Increasingly Recognized Side Effect. Yilmaz, Bulent; Roach, Emir; Koklu, Seyfettin // Digestive Diseases & Sciences;Oct2014, Vol. 59 Issue 10, p2602 

    No abstract available.

  • HIGH SERUM TRANSAMINASE AND ISOCITRIC DEHYDROGENASE LEVELS IN A PATIENT WITH CHOLECYSTITIS AND SUBACUTE HEPATITIS. Greenberg, Harry B. // American Journal of Gastroenterology;Jan1964, Vol. 41 Issue 1, p49 

    Describes a case report of a patient with cholecystitis and subacite hepatitis. Results of the patient's physical examination; Drugs given to the patient; Pathological biopsy of the liver of the patient.

  • Azathioprine.  // Reactions Weekly;8/2/2008, Issue 1213, p10 

    The article describes the case of a 73-year-old female patient who developed diarrhoea during treatment with azathioprine for type I autoimmune hepatitis. After azathioprine was discontinued, within 7 days, the woman's diarrhoea resolved. However, when the woman restarted azathioprine at her own...

  • Imatinib.  // Reactions Weekly;1/16/2010, Issue 1284, p28 

    The article describes the case of a 46-year-old woman who acquired autoimmune hepatitis while undergoing treatment with imatinib for chronic myeloid leukemia. Symptoms she experienced include nausea and loss of appetite. Drugs given to her for her condition were ursodeoxycholic acid,...

  • Analysis of regulatory T cells and IgG4-positive plasma cells among patients of IgG4-related sclerosing cholangitis and autoimmune liver diseases. Koyabu, Masanori; Uchida, Kazushige; Miyoshi, Hideaki; Sakaguchi, Yutaku; Fukui, Toshiro; Ikeda, Hiroki; Takaoka, Makoto; Hirohara, Junko; Nishio, Akiyoshi; Uemura, Yoshiko; Uemoto, Shinji; Okazaki, Kazuichi // Journal of Gastroenterology;Jul2010, Vol. 45 Issue 7, p732 

    Patients with autoimmune pancreatitis (AIP) characteristically show elevated serum levels of immunoglobulin G4 (IgG4) and abundant infiltration of IgG4-positive plasmacytes in the involved organs. The most common involved organ showing extrapancreatic lesions is the bile duct, which exhibits...

  • Tigecycline.  // Reactions Weekly;5/2/2009, Issue 1250, p37 

    The article describes the case of a 55-year-old woman who acquired pancreatitis. The patient developed the said condition while undergoing treatment with tigecycline. Symptoms experienced by the patient include fever, nausea and poor appetite. Drugs given to her include metoclopramide and...

  • Conversion of diagnostic autoantibodies from positivity to negativity in a patient with autoimmune hepatitis and primary biliary cirrhosis overlap syndrome. Pan Zhao; Haozhen Yang; Jinfeng Li; Xinying Liu; Jun Zhao; Dongping Xu // HealthMed;2012, Vol. 6 Issue 4, p1172 

    The characteristics of autoimmune hepatitis and primary biliary cirrhosis overlap syndrome vary widely between studies. Here, we report a 53-year-old female patient who presented with AIH-PBC overlap syndrome. At the dignosis, her antinuclear antibody (ANA) and antimitochon-drial antibody...

  • Eficacia de la naltrexona en el tratamiento de prurito severo. Linares, Juan Pablo Aristizábal; Almario, Lester Andrade // Colombian Journal of Anesthesiology / Revista Colombiana de Anes;May2011, Vol. 39 Issue 2, p251 

    Introduction. Pruritus is a frequent complication in liver disease and may be difficult to manage. Increased cerebral opiod tone has been proposed as the physiological mechanism that causes pruritus. Opiod antagonism, therefore, leads to an improvement and resolution of symptoms in these...

  • Clinical spectrum and therapeutic approach to hepatocellular injury in patients with hyperthyroidism. de Campos Mazo, Daniel Ferraz; de Vasconcelos, Graciana Bandeira Salgado; Albergaria Pereira, Maria Adelaide; de Mello, Evandro Sobroza; Bacchella, Telesforo; Carrilho, Flair Jose; Cançado, Eduardo Luiz Rachid // Clinical & Experimental Gastroenterology;Feb2013, Vol. 6, p9 

    Liver dysfunction in patients with hyperthyroidism includes abnormalities associated with the effects of thyroid hormone excess, those secondary to drug-induced liver injury, and changes resulting from concomitant liver disease. Our goal was to describe clinical, biochemical, and...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics